Duke Mathematical Journal

FI-modules and stability for representations of symmetric groups

Thomas Church, Jordan S. Ellenberg, and Benson Farb

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we introduce and develop the theory of FI-modules. We apply this theory to obtain new theorems about:

• the cohomology of the configuration space of n distinct ordered points on an arbitrary (connected, oriented) manifold;

• the diagonal coinvariant algebra on r sets of n variables;

• the cohomology and tautological ring of the moduli space of n -pointed curves;

• the space of polynomials on rank varieties of n × n matrices;

• the subalgebra of the cohomology of the genus n Torelli group generated by H 1 ;

and more. The symmetric group S n acts on each of these vector spaces. In most cases almost nothing is known about the characters of these representations, or even their dimensions. We prove that in each fixed degree the character is given, for n large enough, by a polynomial in the cycle-counting functions that is independent of n . In particular, the dimension is eventually a polynomial in n . In this framework, representation stability (in the sense of Church–Farb) for a sequence of S n -representations is converted to a finite generation property for a single FI-module.

Article information

Source
Duke Math. J., Volume 164, Number 9 (2015), 1833-1910.

Dates
Received: 14 July 2013
Revised: 5 September 2014
First available in Project Euclid: 15 June 2015

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1434377462

Digital Object Identifier
doi:10.1215/00127094-3120274

Mathematical Reviews number (MathSciNet)
MR3357185

Zentralblatt MATH identifier
1339.55004

Subjects
Primary: 55N25: Homology with local coefficients, equivariant cohomology
Secondary: 05E10: Combinatorial aspects of representation theory [See also 20C30] 20J06: Cohomology of groups

Keywords
FI-modules representations symmetric groups

Citation

Church, Thomas; Ellenberg, Jordan S.; Farb, Benson. FI-modules and stability for representations of symmetric groups. Duke Math. J. 164 (2015), no. 9, 1833--1910. doi:10.1215/00127094-3120274. https://projecteuclid.org/euclid.dmj/1434377462


Export citation

References

  • [1] M. Aguiar and S. Mahajan, Monoidal Functors, Species and Hopf Algebras, CRM Monogr. Ser. 29, Amer. Math. Soc., Providence, 2010.
  • [2] V. I. Arnol’d, The cohomology ring of the group of dyed braids (in Russian), Mat. Zametki 5, no. 2 (1969), 227–231; English translation in Math. Notes 5 (1969), 138–140.
  • [3] S. Ashraf, H. Azam, and B. Berceanu, Representation stability of power sets and square free polynomials, Canad. J. Math., published electronically 3 November 2014.
  • [4] F. Bergeron, Multivariate diagonal coinvariant spaces for complex reflection groups, Adv. Math. 239 (2013), 97–108.
  • [5] M. Bhargava and M. Satriano, On a notion of “Galois closure” for extensions of rings, J. Eur. Math. Soc. (JEMS) 16 (2014), 1881–1913.
  • [6] C. Chevalley, Invariants of finite groups generated by reflections, Amer. J. Math. 77 (1955), 778–782.
  • [7] T. Church, Homological stability for configuration spaces of manifolds, Invent. Math. 188 (2012), 465–504.
  • [8] T. Church and J. S. Ellenberg, Homology of FI-modules and stability, in preparation.
  • [9] T. Church, J. S. Ellenberg, and B. Farb, “Representation stability in cohomology and asymptotics for families of varieties over finite fields” in Algebraic Topology: Applications and New Directions, Contemp. Math. 620, Amer. Math. Soc., Providence, 2014, 1–54.
  • [10] T. Church, J. S. Ellenberg, B. Farb, and R. Nagpal, FI-modules over Noetherian rings, Geom. Topol. 18 (2014), 2951–2984.
  • [11] T. Church and B. Farb, Representation theory and homological stability, Adv. Math. 245 (2013), 250–314.
  • [12] T. Church and B. Farb, Parameterized Abel–Jacobi maps and abelian cycles in the Torelli group, J. Topol. 5 (2012), 15–38.
  • [13] T. Church and A. Putman, Generating the Johnson filtration, to appear in Geom. Topol., preprint, arXiv:1311.7150v2 [math.GT].
  • [14] P. Deligne, “La catégorie des représentations du groupe symétrique $S_{t}$, lorsque $t$ n’est pas un entier naturel” in Algebraic Groups and Homogeneous Spaces, Tata Inst. Fund. Res. Stud. Math., Mumbai, 2007, 209–273.
  • [15] A. Djament and C. Vespa, Sur l’homologie des groupes orthogonaux et symplectiques à coefficients tordus, Ann. Sci. Éc. Norm. Supér. (4) 43 (2010), 395–459.
  • [16] J. Draisma and J. Kuttler, Bounded-rank tensors are defined in bounded degree, Duke Math. J. 163 (2014), 35–63.
  • [17] D. Eisenbud and D. Saltman, “Rank varieties of matrices” in Commutative Algebra (Berkeley, CA, 1987), Math. Sci. Res. Inst. Publ. 15, Springer, New York, 1989, 173–212.
  • [18] P. Etingof, Representation theory in complex rank, conference talk at the Isaac Newton Institute for Mathematical Sciences, 2009, http://www.newton.ac.uk/seminar/20090327163017301 and http://sms.cam.ac.uk/media/538957/formats.
  • [19] B. Farb and D. Margalit, A Primer on Mapping Class Groups, Princeton Math. Ser. 49, Princeton Univ. Press, Princeton, 2012.
  • [20] O. Forster, Über die Anzahl der Erzeugenden eines Ideals in einem Noetherschen Ring, Math. Z. 84 (1964), 80–87.
  • [21] W. Fulton and J. Harris, Representation Theory, Grad. Texts in Math.129, Springer, New York, 1991.
  • [22] W. Fulton and R. MacPherson, A compactification of configuration spaces, Ann. of Math. (2) 139 (1994), 183–225.
  • [23] W. L. Gan and L. Li, Noetherian property of infinite EI categories, preprint, arXiv:1407.8235v2 [math.RT].
  • [24] A. Garsia and A. Goupil, Character polynomials, their $q$-analogs and the Kronecker product, Electron. J. Combin. 16 (2009), no. 19.
  • [25] S. Garoufalidis and E. Getzler, unpublished manuscript, 1997.
  • [26] N. Habegger and C. Sorger, An infinitesimal presentation of the Torelli group of a surface with boundary, preprint, 2000.
  • [27] J. Haglund, M. Haiman, N. Loehr, J. B. Remmel, and A. Ulyanov, A combinatorial formula for the character of the diagonal coinvariants, Duke Math. J. 126 (2005), 195–232.
  • [28] M. Haiman, Vanishing theorems and character formulas for the Hilbert scheme of points in the plane, Invent. Math. 149 (2002), 371–407.
  • [29] M. Haiman, “Combinatorics, symmetric functions, and Hilbert schemes” in Current Developments in Mathematics, 2002, Int. Press, Somerville, Mass., 2003, 39–111.
  • [30] R. Hain, Infinitesimal presentations of the Torelli groups, J. Amer. Math. Soc. 10 (1997), 597–651.
  • [31] R. Helmstutler, Model category extensions of the Pirashvili-Słomińska theorems, preprint, arXiv:0806.1540v1 [math.CT].
  • [32] R. Jimenez Rolland, Representation stability for the cohomology of the moduli space $\mathcal{M}_{g}^{n}$, Algebr. Geom. Topol. 11 (2011), 3011–3041.
  • [33] R. Jimenez Rolland, On the cohomology of pure mapping class groups as FI-modules, J. Homotopy Relat. Struct., published electronically 16 November 2013.
  • [34] D. Johnson, Conjugacy relations in subgroups of the mapping class group and a group-theoretic description of the Rochlin invariant, Math. Ann. 249 (1980), 243–263.
  • [35] N. Kawazumi, Cohomological aspects of Magnus expansions, preprint, arXiv:math/0505497v3 [math.GT].
  • [36] F. Knop, Tensor envelopes of regular categories, Adv. Math. 214 (2007), 571–617.
  • [37] A. Knutson and T. Tao, The honeycomb model of $\operatorname{GL} _{n}(\mathbb{C})$ tensor products, I: Proof of the saturation conjecture, J. Amer. Math. Soc. 12 (1999), 1055–1090.
  • [38] T. Kohno, Série de Poincaré-Koszul associée aux groupes de tresses pures, Invent. Math. 82 (1985), 57–75.
  • [39] D. E. Littlewood, Products and plethysms of characters with orthogonal, symplectic and symmetric groups, Canad. J. Math. 10 (1958), 17–32.
  • [40] W. Lück, Transformation Groups and Algebraic $K$-Theory, Lecture Notes in Math. 1408, Springer, Berlin, 1989.
  • [41] I. G. Macdonald, Symmetric Functions and Hall Polynomials, 2nd ed., Oxford Math. Monogr., Clarendon Press, New York, 1995.
  • [42] S. Mac Lane, Categories for the Working Mathematician, 2nd ed., Grad. Texts in Math. 5, Springer, New York, 1998.
  • [43] D. McDuff, Configuration spaces of positive and negative particles, Topology 14 (1975), 91–107.
  • [44] G. Mess, The Torelli groups for genus $2$ and $3$ surfaces, Topology 31 (1992), 775–790.
  • [45] A. Pettet, The Johnson homomorphism and the second cohomology of $\mathrm{IA} _{n}$, Algebr. Geom. Topol. 5 (2005), 725–740.
  • [46] T. Pirashvili, Dold-Kan type theorem for $\Gamma$-groups, Math. Ann. 318 (2000), 277–298.
  • [47] A. Putman, Stability in the homology of congruence subgroups, to appear in Invent. Math., preprint, arXiv:1201.4876v5 [math.AT].
  • [48] A. Putman and S. V. Sam, Representation stability and finite linear groups, preprint, arXiv:1408.3694v2 [math.AT].
  • [49] Q. Ren and T. Schedler, On the asymptotic $S_{n}$-structure of invariant differential operators on symplectic manifolds, J. Algebra 356 (2012), 39–89.
  • [50] S. Sagave and C. Schlichtkrull, Diagram spaces and symmetric spectra, Adv. Math. 231 (2012), 2116–2193.
  • [51] T. Sakasai, The Johnson homomorphism and the third rational cohomology group of the Torelli group, Topology Appl. 148 (2005), 83–111.
  • [52] S. V. Sam and A. Snowden, $\operatorname{GL} $-equivariant modules over polynomial rings in infinitely many variables, preprint, arXiv:1206.2233v2 [math.AC].
  • [53] S. V. Sam and A. Snowden, Introduction to twisted commutative algebras, preprint, arXiv:1209.5122v1 [math.AC].
  • [54] S. V. Sam and A. Snowden, Gröbner methods for representations of combinatorial categories, preprint, arXiv:1409.1670v2 [math.AC].
  • [55] G. Segal, The topology of spaces of rational functions, Acta Math. 143 (1979), 39–72.
  • [56] J. Słomińska, Dold–Kan type theorems and Morita equivalences of functor categories, J. Algebra 274 (2004), 118–137.
  • [57] A. Snowden, Syzygies of Segre embeddings and $\Delta$-modules, Duke Math. J. 162 (2013), 225–277.
  • [58] L. Solomon, Representations of the rook monoid, J. Algebra 256 (2002), 309–342.
  • [59] B. Totaro, Configuration spaces of algebraic varieties, Topology 35 (1996), 1057–1067.
  • [60] R. Vakil, The moduli space of curves and its tautological ring, Notices Amer. Math. Soc. 50 (2003), 647–658.
  • [61] R. Vakil and M. M. Wood, Discriminants in the Grothendieck ring, preprint, arXiv:1208.3166v2 [math.AG].
  • [62] C. A. Weibel, An Introduction to Homological Algebra, Cambridge Stud. Adv. Math. 38, Cambridge Univ. Press, Cambridge, 1994.
  • [63] H. Weyl, The Classical Groups: Their Invariants and Representations, Princeton Univ. Press, Princeton, 1946.
  • [64] J. Weyman, Cohomology of Vector Bundles and Syzygies, Cambridge Tracts in Math. 149, Cambridge Univ. Press, Cambridge, 2003.
  • [65] J. C. H. Wilson, Representation stability for the cohomology of the pure string motion groups, Algebr. Geom. Topol. 12 (2012) 909–931.
  • [66] J. C. H. Wilson, $\mathrm{FI}_{W}$-modules and stability criteria for representations of classical Weyl groups, J. Algebra 420 (2014), 269–332.
  • [67] J. C. H. Wilson, $\mathrm{FI}_{W}$-modules and constraints on classical Weyl group characters, preprint, 2015, http://web.stanford.edu/~jchw/research.html.
  • [68] J. Wiltshire-Gordon, personal communication.
  • [69] J. Wiltshire-Gordon, personal communication.